Gilbert’s Syndrome and medication processing

http://www.sydpath.stvincents.com.au/tests/Gilberts.htm

Recently evidence suggests that people with Gilbert’s syndrome may show increased toxicity compared to unaffected individuals following use of medications which are metabolised by glucuronidation in the liver. This has been reported with some anti-cancer agents and also with paracetamol, where they may be more prone to toxicity after paracetamol overdose.

6 Replies to “Gilbert’s Syndrome and medication processing”

  1. Hi. I am waiting for knee surgery and I have really strong pain and not sure what painkillers I can take before and for after surgery pain. I know I can’t take paracetamol. Ibuprofen and Naproxen doesn’t help with the pain. My doctor wanted to give me Codein but I searched it and some websites says it shouldn’t be taken with Gilbert syndrome. Can you suggest a list of painkillers and opiates for after surgery which are allowed with GS, please?
    Thank you!

    1. Hi there, opiate based pain killers are processed in the phase II pathways of the liver and so will trigger your Gilbert’s Syndrome. However, depending on the intensity of the pain they can still be used – just be aware they may make you feel really unwell if you are prone to Gilbert’s Syndrome symptoms. When I have previously had surgery my anaesthetist deployed a diclofenac based pain relief instead of morphine (this is commonly found under the brand name Voltarol). You can use paracetamol if necessary, but again, it will make you feel unwell for a while. I have managed post surgery pain with ibuprofen, but you mentioned it doesn’t help for you – however, if that’s related to the knee pain rather than pain from surgery, you might find it offers some relief post-surgery. When I have been in extreme immobilising pain, such as through a herniated disc, I have taken opiate based pain killers such as tramadol – it helped relieve the pain, but I did feel extremely unwell for several days. This is always a trade off. The side effects won’t harm you in the long term, so it’s a question of which is worse – the pain or the side effects, and that’s a balance you’ll need to work out for yourself. Please remember, I am not a medical professional, but hope that my experiences offer some help. Good luck and let us know how it goes! Best wishes and stay well.

  2. l don’t have a problem with paracetamol however.i have extremely high cholesterol and cannot take medication for high cholesterol.My doctor prescribed them for my twice and both times i ended up in the ER with an irregular heart beat and breathing difficulties and a ridiculously high BP reading.Has anyone else experienced this

    1. Hi Mary, great that you don’t have a problem with paracetamol! One of the positives of Gilbert’s Syndrome is that it protects you against heart disease although you can have high HDL cholesterol. Perhaps share this study with your doctor https://www.ncbi.nlm.nih.gov/pubmed/11849670 . I’ll look into medication to reduce cholesterol and Gilbert’s Syndrome, thanks for letting me know the impact on you.

  3. I have bouts of sickness and have noticed that it follows my taking paracetamol. I have GS and am aware that my liver cannot process certain drugs, could my paracetamol intake, which is rare, be affecting me and causing a build-up in my liver. Should I avoid it altogether and try another analgesia.
    Thank you.

    1. Hi Rachel, I can tell you that paracetamol makes me feel very unwell, and brings on my symptoms. I avoid it completely. The only painkiller I can take is ibuprofen. I can also take painkillers externally such as voltarol for joint pains, and it’s also used as a general analgesic. Hope that helps, Adina.

Leave a Reply

Your email address will not be published. Required fields are marked *